While Lyrica is effective in treating seizures and fibromyalgia pain, it has one annoying side effect: Weight gain.
Fibromyalgia causes widespread chronic pain, as well as a heightened pain response to both touch and pressure. Symptoms include chronic muscle pain, fatigue, sleep issues, and tender trigger points, which are usually treated by a mixture of medications and lifestyle changes, like diet and stress management.
One medication that doctors prescribe is Lyrica (otherwise known as pregabalin), and this drug is one of the few that is approved to treat neuropathic and fibromyalgia pain. Lyrica is also used to treat anxiety and seizure disorders in adults.
While Lyrica reduces seizures and is highly effective in treating pain, it has a very annoying side effect: Weight gain. Studies have estimated that almost one out of ten people who take Lyrica experience weight gain, and some also experience an increase in their BMI, or body mass index. Even though there are so many complaints, doctors still insist that Lyrica is not a direct cause for weight gain.
However, researchers have found that there are a few ways that Lyrica can cause patients to gain weight. And, researchers outlined the following:
Many Lyrica users report no increase in appetite, but those that have, usually eat more than usual while taking the medication. If you feel hungry after taking Lyrica, your increase in appetite will lead to increased food consumption, and this, in turn, leads to weight gain.
Some people on Lyrica claim they have cravings for carbohydrates, junk foods, and sugary snacks. Food cravings might result from neurotransmitter changes from taking Lyrica. When you crave and eat carbs and sugary foods, you can gain a considerable amount of weight.
Fibromyalgia causes fatigue, but it is also a side effect of Lyrica. When you feel fatigued, you find it hard to exercise, and even get out of the bed. However, this lack of exercise and moving around slows down your metabolism and leads to weight gain.
It's possible for Lyrica to influence your hormone levels throughout your body, which can easily lead to weight gain, especially with leptin, cortisol, and ghrelin. But more research is needed for researchers to understand if it's fibromyalgia causing this imbalance or Lyrica.
Lyrica is listed as a central nervous system depressant or CNS, which slows down the activity in your brain. While you may feel relief from anxiety and insomnia, you are also gaining weight. CNS depressants slow down your metabolism.
Taste bud enhancement.
Lyrica can help improve your mood and functioning, but it also improves your taste buds. Several patients have reported that food tasted so much better while taking the medication. This could also be because Lyrica clears up depression, which has been found to affect your senses.
Water retention could be another reason for your weight gain. If you feel bloated and heavier, you might be tempted to use a diuretic to help with the increase in water retention. However, before doing this, talk to your doctor. Diuretics can be fatal if you take them and don’t know what you are doing.
Lyrica can cause weight gain with many different factors
Many factors play a role in weight gain when you use Lyrica. It might be the dosage you are taking, how long you have been on Lyrica, and whether you take other medications. It is essential to take your lifestyle and genetics into consideration when you think you are gaining weight on Lyrica.
If you take a high dosage of Lyrica, more of the drug is affecting your body. Researchers say that the higher dosage of Lyrica you take, the more likely you will gain weight.
Try to take the minimal effective dose of Lyrica. If you are taking more than you need, you are at risk of aggravating the side effects that are a direct cause of weight gain.
Also, some patients have reported that they gain a substantial amount of weight during the first few month on Lyrica. Some have also said that they gain weight after using the medication for an extended period of time. But also keep in mind, weight gain can also depend on your metabolism and lifestyle.
Try to consider that your lifestyle might be the cause of your weight gain, rather than Lyrica. The amount of exercise you get, your sleep quality, stress levels, and diet all directly influence increases in your weight. Lyrica may aggravate weight gain, but your weight increase might not be because of the drug, but because you do not take care of yourself.
There is speculation that genetics play a role in how Lyrica affects your weight. Genetic variations may interact with Lyrica and other medications to slow down your metabolism and cause weight gain. Differences in your genetics often explain why some people gain weight while on this drug and why other people do not. There are new technologies available to help you better understand if Lyrica will benefit your fibromyalgia and cause side effects like weight gain. So make sure to ask your doctor about these tests that can help you.
The makers of Lyrica and doctors cannot tell you how much your weight will increase by taking Lyrica. Reactions to medications are based on individuals' reactions to treatment. If you gain weight on Lyrica, you might only gain between 5 and 15 lbs. during your first year of treatment. However, this amount of weight is usually acceptable.
Studies carried out in clinical settings suggest that only 10% of those who take Lyrica experienced weight gain. However, if you suffer from fibromyalgia pain and symptoms, Lyrica may be your best method to stop those symptoms from causing harm to your lifestyle. Sometimes, the advantages of taking a drug for pain relief outweighs the side effects. To combat any weight you might gain on Lyrica, watch your diet and exercise at least 30 minutes a day. Get a good night’s sleep and remember to stay motivated.